Terlipressin-induced hyponatremic seizure

Jong Jin Hyun, Yeon Seok Seo, Kwang Gyun Lee, Bora Keum, Hyung Joon Yim, Yoon Tae Jeen, Hoon Jai Chun, Soon Ho Um, Chang Duck Kim, Ho Sang Ryu

    Research output: Contribution to journalArticlepeer-review

    9 Citations (Scopus)

    Abstract

    Terlipressin is a splanchnic constrictor that is used to control variceal bleeding and is considered to have a very good safety profile compared to vasopressin. However, side effects such as hyponatremia and seizure, although very rare, can occur. Recently, the authors have experienced a case of hyponatremia induced by infusion of terlipressin which resulted in generalized seizure. On admission, the patient's sodium level was 141 mmol/l but, 4 days after the initiation of terlipressin, it plummeted to 114 mmol/l, with serum osmolality also having fallen to 243 mOsm/kg. Hyponatremia could not be corrected despite correction with hypertonic saline but, after withdrawal of terlipressin, the serum sodium level showed a dramatic increase almost to the normal range the following day. Therefore, it is necessary to carefully monitor patients' electrolyte levels during the course of terlipressin therapy.

    Original languageEnglish
    Pages (from-to)501-504
    Number of pages4
    JournalScandinavian Journal of Gastroenterology
    Volume45
    Issue number4
    DOIs
    Publication statusPublished - 2010 Apr 14

    Keywords

    • Cirrhosis
    • Hyponatremia
    • Seizure
    • Terlipressin
    • Varix

    ASJC Scopus subject areas

    • Gastroenterology

    Fingerprint

    Dive into the research topics of 'Terlipressin-induced hyponatremic seizure'. Together they form a unique fingerprint.

    Cite this